Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 110, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2016, 6:56 PM CDT for Cheyenne County, Rawlins County, Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2016, 6:56 PM CDT (23:56 UTC)
- Expired
- May 26, 2016, 8:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Dundy County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:53 PM CDT | Tornado Watch | SPC | 8 hr |
| May 26, 1:04 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
222
WUUS53 KGLD 262356
SVRGLD
COC125-NEC057-270045-
/O.NEW.KGLD.SV.W.0110.160526T2356Z-160527T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...
NORTHWESTERN DUNDY COUNTY IN SOUTHWESTERN NEBRASKA...
* UNTIL 645 PM MDT
* AT 555 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
HAIGLER...OR 13 MILES NORTHEAST OF WRAY...MOVING NORTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EAST CENTRAL YUMA AND NORTHWESTERN DUNDY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTHEASTERN
COLORADO. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHWESTERN NEBRASKA.
LAT...LON 4012 10195 4013 10211 4033 10207 4030 10181
TIME...MOT...LOC 2355Z 191DEG 8KT 4018 10201
HAIL...1.00IN
WIND...60MPH
$$
LOCKHART1 follow-up statement
551
WUUS53 KGLD 270034
SVRGLD
KSC023-153-270100-
/O.NEW.KGLD.SV.W.0110.160527T0034Z-160527T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
ISSUED BY NATIONAL WEATHER SERVICE PUEBLO CO
734 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN RAWLINS COUNTY IN NORTHWESTERN KANSAS...
CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 800 PM CDT
* AT 733 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES EAST OF
BONNY RESERVOIR...MOVING NORTHEAST AT 65 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...90 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...YOU ARE IN A LIFE-THREATENING SITUATION. FLYING DEBRIS
MAY BE DEADLY TO THOSE CAUGHT WITHOUT SHELTER. MOBILE
HOMES WILL BE HEAVILY DAMAGED OR DESTROYED. HOMES AND
BUSINESSES WILL HAVE SUBSTANTIAL ROOF AND WINDOW DAMAGE.
EXPECT EXTENSIVE TREE DAMAGE AND POWER OUTAGES.
* LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS...BIRD CITY AND WHEELER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
KANSAS.
LAT...LON 3957 10204 4000 10204 4000 10141 3957 10142
TIME...MOT...LOC 0033Z 247DEG 57KT 3959 10193
HAIL...<.75IN
WIND...90MPH
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:27 PM CDT, 29 minutes earlier.
Area forecast discussion, May 26, 6:27 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Goodland KS 527 PM MDT THU MAY 26 2016 .SHORT TERM...(This evening through Friday) Issued at 148 PM MDT Thu May 26 2016 Across the Tri State region this afternoon...a mix of psunny to msunny skies as the region lies west of a warm front currently over the central portion of Kansas. Temps are ranging in the lower to mid 70s w/ dewpts ranging from the 45f to 50f west to the lower to mid 60s east due to the proximity to a warm front. To our west...a slow moving upper low over the 4-corners region of the country will make its way towards the Tri State region overnight. Do expect areal coverage of trw to increase as the afternoon/evening hours progress...which will be in tandem to the approach of the upper low to our southwest. Strong shear...current sb cape values approaching 1500-3000 j/kg especially in locales closest to the warm front...could produce severe storms with tornadoes. The area could also see 1-2" hail...winds 60-70mph or higher with any storms. Training of thunderstorms could also bring heavy rainfall and potential flooding to some areas. The combination of these these factors has put the area into mainly an enhanced to moderate risk for severe wx...which has resulted in a tornado watch for the cwa until 01z-03z. Going into Friday with the upper low will begin to move over the cwa...model dynamics for severe wx will shift east of the cwa...but do expect trw/rw thru the day due to the slow mvmnt of the system. For temps...overnight lows tonight and daytime highs Friday will be highly dependent on areal coverage of clouds/precip over the area. Looking for lows to range in the lower to mid 50s and highs Friday to range from the mid 60s west to the mid 70s east. .LONG TERM...(Friday night through Thursday) Issued at 110 PM MDT Thu May 26 2016 Upper low will be moving over the area Friday night which result in widespread showers and thunderstorms through the evening hours then gradually pulling out to the northeast after midnight. Some light precipitation may linger in the far northeast counties around McCook through Saturday morning before ending. There will be a limited severe threat early Friday evening but as the surface cold front sweeps through the severe threat will end relatively early Friday night. Storms on Saturday afternoon will be isolated and tied to surface heating in the higher terrain of eastern Colorado/Palmer Divide. Upper forcing will be quite weak with only a hint of a shortwave trough in the zonal flow. Surface instability will also be weak so do not think there will be much of a severe threat. An increase in activity is expected on Sunday as the upper flow becomes southwest with a weak embedded shortwave trough. Moderate instability is forecast but deep layer shear of only 20-30kts will probably keep any severe threat on the low end. The unsettled pattern continues into early next week with a cut off low over the northern plains resulting in general troughiness across the central plains. However by the middle of the week that system will lift into central Canada with shortwave ridging trying to build over the central Rockies and adjacent plains. As a result expect precipitation chances to decrease and temperatures increase during that time. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 449 PM MDT Thu May 26 2016 VFR to MVFR conditions are expected with widespread thunderstorms producing strong gusty winds and possibly hail through about 07Z. Conditions will transition to IFR between 06Z-08Z with isolated to scattered showers continuing through the remainder of the TAF period. expect conditions to transition back up through MVFR between 17Z-20Z and VFR conditions after 22Z. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...024 AVIATION...LOCKHART
Hazardous weather outlook, May 26, 11:31 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT THU MAY 26 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1031 AM MDT THU MAY 26 2016 /1131 AM CDT THU MAY 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY BY THIS AFTERNOON...AND CONTINUE INTO THE OVERNIGHT HOURS. ACROSS MOST OF THE AREA...SOME OF THESE STORMS COULD BECOME SEVERE. LOCALLY HEAVY RAINFALL...DAMAGING WINDS...HAIL GREATER THAN 2 INCHES IN DIAMETER AND STRONG TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... A FEW STORMS COULD BECOME SEVERE FROM FRIDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 26, 5:53 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 453 PM MDT THU MAY 26 2016 COZ091-262315- KIT CARSON COUNTY CO- 453 PM MDT THU MAY 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY UNTIL 515 PM MDT... AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF BURLINGTON...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BURLINGTON. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 IN COLORADO NEAR MILE MARKER 437...AND BETWEEN MILE MARKERS 440 AND 447. HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 206...AND NEAR MILE MARKER 211. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL COLORADO. LAT...LON 3957 10211 3933 10206 3928 10229 3957 10243 TIME...MOT...LOC 2253Z 165DEG 17KT 3938 10220 DR
Local storm report, May 26, 6:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 5 S TRIBUNE 38.40N 101.75W
05/26/2016 E1.50 INCH GREELEY KS TRAINED SPOTTER
UP TO PING PONG BALL SIZE HAIL
&&
HILLLocal storm report, May 26, 6:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 14 NNW HORACE 38.67N 101.85W
05/26/2016 E1.50 INCH GREELEY KS TRAINED SPOTTER
&&
TLYNCHLocal storm report, May 26, 6:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FUNNEL CLOUD 10 S WHEELER 39.62N 101.70W
05/26/2016 CHEYENNE KS TRAINED SPOTTER
&&
TLYNCHLocal storm report, May 26, 6:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 14 NNW HORACE 38.67N 101.85W
05/26/2016 E1.50 INCH GREELEY KS TRAINED SPOTTER
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:38 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman | 37 min |
| May 25, 9:18 PM CDT | Special Weather Statement | GLD | Rawlins, Thomas | 42 min |
| May 26, 6:02 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 43 min |
| May 26, 6:05 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 40 min |
| May 26, 6:09 PM CDT | Tornado Warning | GLD | Greeley | 25 min |
| May 26, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 44 min |
| May 26, 6:20 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 40 min |
| May 26, 6:57 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman | 63 min |
| May 25, 7:44 PM CDT | Special Weather Statement | GLD | Yuma | 31 min |
| May 25, 8:08 PM CDT | Special Weather Statement | GLD | Yuma | 37 min |
| May 26, 5:49 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 41 min |
| May 26, 5:53 PM CDT | Special Weather Statement | GLD | Kit Carson | 22 min |
| May 26, 5:58 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 47 min |
| May 26, 6:08 PM CDT | Tornado Warning | GLD | Cheyenne | 15 min |
| May 26, 6:12 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 48 min |
| May 26, 6:20 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 40 min |
| May 26, 6:24 PM CDT | Tornado Warning | GLD | Kit Carson | 21 min |
| May 26, 6:26 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 49 min |
| May 26, 6:28 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 47 min |
| May 26, 6:55 PM CDT | Tornado Warning | GLD | Kit Carson, Yuma | 65 min |
| May 25, 8:27 PM CDT | Special Weather Statement | GLD | Red Willow | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Severe Thunderstorm Warnings in Colorado, 2016Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.